MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 03/03/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a redo pvi (pulmonary vein isolation) ablation with a thermocool smarttouch and the patient experienced cardiac perforation that required pericardiocentesis and surgical intervention.It was reported that the procedure went quite well at the beginning.For the medical team, "it seemed like a bit of struggling" going to the la (left atrium) after the transseptal puncture (1 puncture two catheters through the same hole).After some some minutes the physician managed to go to the la with both catheters.Everything seemed fine and after the map the ablation started at the positions where the veins were still open.After 11 ablation points, the nurses and physician recognized a drop in the blood pressure and did ultrasound (tte - transthoracic echocardiogram) which showed a tamponade.Epicardial puncture was performed immediately and medication against heparin (had been given before in normal workflow) was given.The blood which was sucked out of the epicardial volume was reintroduced.Since the hole didn¿t close by itself, a heart surgeon had to come to open the chest and close the holes.She found 2 holes to close which where at the roof of the la next to lspv (left superior pulmonary vein) and in the pulmonary artery.After the surgeon was done, the patient was stable and brought to intensive care, where he was under medical supervision and was stable.Patient required extended hospitalization due to surgery.Reviewing the case on carto didn¿t show any failure in workflow of the physician or performance of the catheter.It was reported that the event occurred probably during transseptal or when going to the left with the ablation catheter.It was recognized, however, during ablation, at the 11 point.
 
Additional Manufacturer Narrative
An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished device number lot 31687632m and no internal actions related to the complaint were found during the review.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Based on the information available, there is no indication that a design or manufacturing issue has caused the reported complaint condition.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 11-may-2026, bwi received additional information regarding the event.Patient received a repeat cardiac ablation on (b)(6) 2026.On (b)(6) 2026, patient experienced cardiac tamponade categorized as severe and serious (defined by life-threatening illness or injury, medical or surgical intervention to prevent life-threatening illness or injury, or permanent impairment to a body structure or a body function).The patient was hospitalized with an admission date of (b)(6) 2026 and a discharge date of (b)(6) 2026.Relationship of the tamponade to the study device (thermocool smarttouch d133602) was deemed as possible and the relationship to the repeat study procedure was also deemed as possible.The adverse event was anticipated.The outcome is resolved with an end date of (b)(6) 2026.Intervention was surgery (thoracotomy).Additionally, section a2 of this supplemental report has been updated with the patient's age (78 years old).If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24734959
Report Number2029046-2026-01024
Device Sequence Number18463262
Product Code LPB
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Type of Report Initial,Followup
Report Date (Section B) 03/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31687632M
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2026
Supplement Date Received by Manufacturer05/11/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date06/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/27/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age78 YR
Patient SexMale
Patient RaceWhite